Alert archive / Tennessee / Flash Flood Warnings in 2017

Flash Flood Warning 18, NWS Nashville, TN

July 6, 2017Perry County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 6, 2017, 7:39 PM CDT for Perry County, Tennessee. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2017, 7:39 PM CDT (00:39 UTC)
Expired
Jul 6, 2017, 9:30 PM CDT
In force
111 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Perry County, TN

The radar

The Nashville radar (KOHX), 139 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1044 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1044 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

177 
WGUS54 KOHX 070039
FFWOHX
TNC135-070230-
/O.NEW.KOHX.FF.W.0018.170707T0039Z-170707T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
739 PM CDT THU JUL 6 2017

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Perry County in Middle Tennessee...

* Until 930 PM CDT

* At 737 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across Perry County including the city of Linden. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Linden, Lobelville, Flatwoods and Mousetail Landing State Park. 

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area. This area has already experienced 2 to 3 inches of rain 
over the last 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3546 8804 3551 8798 3562 8804 3566 8802
      3572 8803 3573 8803 3573 8772 3570 8771
      3570 8774 3566 8774 3559 8765 3557 8765
      3555 8769 3551 8769 3548 8772 3549 8775
      3547 8784 3546 8797 3542 8801 3543 8803

$$

Hurley
1 follow-up statement
100 
WGUS74 KOHX 070131
FFSOHX

Flash Flood Statement
National Weather Service Nashville TN
831 PM CDT THU JUL 6 2017

TNC135-070230-
/O.CON.KOHX.FF.W.0018.000000T0000Z-170707T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry TN-
831 PM CDT THU JUL 6 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
PERRY COUNTY...

At 828 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across Perry County with 1 to 2 inches of rain likely already 
fallen. Flash flooding is expected to begin shortly.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area through 930 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3546 8804 3551 8798 3562 8804 3566 8802
      3572 8803 3573 8803 3573 8772 3570 8771
      3570 8774 3566 8774 3559 8765 3557 8765
      3555 8769 3551 8769 3548 8772 3549 8775
      3547 8784 3546 8797 3542 8801 3543 8803

$$

Hurley

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 7:14 PM CDT, 25 minutes earlier.

Area forecast discussion, Jul 6, 7:14 PM CDT, 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Nashville TN
714 PM CDT Thu Jul 6 2017

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Have made some minor modifications to the evening forecast. Have
nudged pops a tad over the northwest since scattered showers and
storms are a bit slow to die out/move out over that area. Have
also changed wording in the "chance" areas to "scattered," just
indicate a slightly higher confidence that there'll be some stuff
around early this evening. Otherwise, no change to previous
forecast.

&&

.AVIATION...
00Z TAF DISCUSSION.

Generally VFR Conditions can be expected through at least 06Z with
exception of any visibility and ceiling restrictions occurring
due to any -SHRA/-TSRA so included -RA/VCTS for all TAF sites
through 05Z. Otherwise...MVFR and possibly IFR/LIFR ceilings and
visibilities will likely develop between 08Z-14Z...although the
extent of restrictions are too difficult to pinpoint at this time.
Beyond 15Z...believe conditions will improve to VFR.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......19
AVIATION........Hurley
Hazardous weather outlook, Jul 6, 5:01 AM CDT, 14 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
501 AM CDT Thu Jul 6 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-071015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
501 AM CDT Thu Jul 6 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

There is a marginal risk for severe storms again today into this
evening across Middle Tennessee. Scattered to numerous showers
and thunderstorms are once again, and a few may be strong to
severe with damaging winds, heavy rainfall, and localized
flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Shamburger

In the hours before

Special weather statement, Jul 6, 5:29 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Nashville TN
529 PM CDT THU JUL 6 2017

TNZ062>064-077-078-062315-
Cannon TN-Rutherford TN-Coffee TN-De Kalb TN-Warren TN-
529 PM CDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DE KALB...SOUTHEASTERN
RUTHERFORD...NORTHWESTERN COFFEE...NORTHWESTERN WARREN AND CANNON
COUNTIES UNTIL 615 PM CDT...

At 528 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Woodbury to 9 miles north of Shelbyville.
Movement was east at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
McMinnville, Smithville, Woodbury, Morrison, Centertown, Christiana,
Bradyville, Fosterville and Readyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3563 8626 3565 8628 3565 8630 3566 8632
      3566 8635 3565 8635 3565 8637 3564 8638
      3564 8641 3565 8643 3564 8646 3566 8649
      3593 8611 3599 8568 3562 8579
TIME...MOT...LOC 2228Z 263DEG 45KT 3588 8603 3563 8640

Hurley
Special weather statement, Jul 6, 5:45 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Nashville TN
545 PM CDT THU JUL 6 2017

TNZ061-075-062330-
Bedford TN-Marshall TN-
545 PM CDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL AND BEDFORD
COUNTIES UNTIL 630 PM CDT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lewisburg, moving east at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Shelbyville, Lewisburg, Wartrace, Normandy, Belfast and Raus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3547 8682 3560 8624 3546 8625 3545 8624
      3545 8625 3541 8625 3541 8629 3538 8633
      3536 8633 3535 8641 3532 8643 3534 8647
      3536 8649 3535 8653 3537 8659 3536 8660
      3533 8660 3531 8668 3529 8670 3529 8680
TIME...MOT...LOC 2245Z 267DEG 25KT 3540 8671

Hurley
Special weather statement, Jul 6, 6:13 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Nashville TN
613 PM CDT THU JUL 6 2017

TNZ031>033-070000-
Putnam TN-Overton TN-Jackson TN-
613 PM CDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OVERTON...SOUTHEASTERN
JACKSON AND PUTNAM COUNTIES UNTIL 700 PM CDT...

At 613 PM CDT, Doppler radar was tracking a strong thunderstorm near
Baxter, or 12 miles west of Cookeville, moving east at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Cookeville, Algood, Monterey, Baxter, Crawford, Rickman and Burgess
Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3613 8513 3610 8515 3610 8524 3608 8525
      3606 8544 3608 8551 3607 8556 3605 8558
      3604 8566 3629 8562 3631 8513 3616 8511
      3614 8512 3613 8510
TIME...MOT...LOC 2313Z 264DEG 29KT 3616 8572

Hurley
Local storm report, Jul 6, 6:32 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
632 PM CDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TSTM WND DMG     4 E CELINA              36.55N  85.43W
07/06/2017                   CLAY               TN   EMERGENCY MNGR

            TREES DOWN ON SWAN RIDGE ROAD

&&

EVENT NUMBER OHX1700714

BW
Local storm report, Jul 6, 6:50 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
650 PM CDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     TSTM WND DMG     7 SE LIVINGSTON         36.32N  85.24W
07/06/2017                   OVERTON            TN   EMERGENCY MNGR

            TREE DOWN ON WILDER HWY SOUTHEAST OF LIVINGSTON

&&

EVENT NUMBER OHX1700715

BW
Local storm report, Jul 6, 6:58 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
658 PM CDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND DMG     1 N COOKEVILLE          36.17N  85.51W
07/06/2017                   PUTNAM             TN   EMERGENCY MNGR

            TREE DOWN ON 7TH STREET AND NORTH JEFFERSON AVENUE IN
            COOKEVILLE

&&

EVENT NUMBER OHX1700716

BW

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:20 PM CDTAreal Flood AdvisoryOHXJackson, Overton, Putnam115 min
Jul 6, 8:37 PM CDTSpecial Weather StatementOHXWilliamson38 min
Jul 7, 4:32 AM CDTDense Fog AdvisoryOHXCheatham, Dickson, Houston, Humphreys, Montgomery, Robertson and 2 more3 hr

Nearby

Flash Flood Warnings in Tennessee, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.